Hail, Richland
- When
- July 13, 2:30 PM MST
- Where
- Richland County, Sidney
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.700, -104.150
Public reported golf ball sized hail with photos on social media.
A southern Canadian trough pulled a strong cold front through eastern Montana, which became the focus for strong to severe thunderstorms which developed near the border with North Dakota and intensified as they moved eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A southern Canadian trough pulled a strong cold front through eastern Montana, which became the focus for strong to severe thunderstorms which developed near the border with North Dakota and intensified as they moved eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 257 PM MDT SAT JUL 13 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... SENT AN UPDATE EARLY THIS AFTERNOON TO INCLUDE THE SEVERE THUNDERSTORM WATCH FROM SPC FOR OUR EASTERN TIER ZONES. BMICKELSON PREVIOUS SHORT TERM DISCUSSION...DISTINCT COLD FRONT IS MARCHING THROUGH NORTHEAST MONTANA CLOSELY FOLLOWING THE SURFACE LOW PRESSURE TROUGH OR AXIS NOW SITUATED ALONG THE YELLOWSTONE RIVER VALLEY. THUNDERSTORMS ARE BEGINNING TO FORM ALONG THE NORTHERN PORTIONS OF THIS AXIS WHERE THE CONDITIONS FOR SEVERE STORMS ARE JUST A BIT MORE FAVORABLE THAN OUR CWA...NEAR THE NORTHEASTERN FRINGES OF OUR CWA. GUSTY WINDS BEHIND THE FRONT ARE EASILY VERIFYING THE LAKE WIND ADVISORY NOW IN EFFECT FOR FORT PECK LAKE. FORECAST CHALLENGES WILL FOCUS IMMEDIATELY ON SEVERE THUNDERSTORMS THROUGH ABOUT 6 PM...AFTER WHICH THE COLD FRONT WILL HAVE ALREADY MOVED THROUGH OUR EASTERN ZONES AND THEREBY PUSHED ALL CHANCES FOR SEVERE THUNDERSTORMS TONIGHT INTO NORTH DAKOTA. AFTER SEEING THE MAJORITY OF THE DETERMINISTIC MODEL DATA INDICATE A VERY DRY FORECAST OVER THE NEXT FEW DAYS...DECIDED TO REDUCE POPS ACROSS MOST OF THE AREA WHERE THE GREATEST MODEL CONSENSUS WAS FOUND. IT SHOULD BE NOTED THAT THE EC WAS A LONELY OUTLIER AND KEPT SOME AREAS IN PRECIP...EVEN WITH THE 12Z UPDATE. FOR THE MOST PART...I CHOSE TO LEAN TOWARD THE MAJORITY MODEL CONSENSUS AND REDUCED POPS QUITE A BIT FROM THE EARLIER FORECAST...BUT SHOWED SOME TREND WITH SILENT POPS WHERE THE EC SEEMED MOST PERSISTENT. GENERALLY...SUNDAY WILL BE A RELATIVELY QUIET DAY...FOLLOWED BY ANOTHER ROUND OF POSSIBLY SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS CONVECTIVE PARAMETERS LINE UP AGAIN OVER NORTHEAST MONTANA. BMICKELSON .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... RETROGRADING PATTERN WILL SEE TROF ALONG THE WEST COAST WEAKEN AND DRIFT WESTWARD. THIS WILL ALLOW AN UPPER RIDGE TO BUILD ALONG THE ROCKIES BY THE END OF THE WEEK. ALTHOUGH UPPER FLOW IS EXPECTED TO TURN FROM SOUTHWEST TO NORTHWEST DURING THE PERIOD...PROXIMITY OF THE JET WILL MAINTAIN THREAT FOR THUNDERSTORMS EACH DAY. EBERT PREVIOUS LONG TERM DISCUSSION...BETWEEN MONDAY NIGHT AND WEDNESDAY...SOUTHWEST FLOW ALOFT WILL TRANSITION TO ZONAL. AN UPPER RIDGE WILL BUILD ALONG THE CONTINENTAL DIVIDE. A SHORTWAVE TROUGH MOVING ACROSS ALBERTA AND SASKATCHEWAN MONDAY NIGHT AND TUESDAY AS PART OF THE FLOW TRANSITION WILL BRING A COLD FRONT ACROSS THE FORECAST AREA WITH A CHANCE/SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY THROUGH SATURDAY...UPPER RIDGE AXIS SETS UP OVER IDAHO WITH LARGE UPPER RIDGE COVERING THE WESTERN U.S. WITH RIDGE AXIS TO THE WEST...EASTERN MONTANA WILL SEE A WNW FLOW ALOFT WITH SOME WEAK SHORTWAVE TROUGHS AT TIMES THAT WILL GIVE THE FORECAST AREA A SLIGHT CHANCE OF THUNDERSTORMS MOST OF THE TIME. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL DURING THE PERIOD. FORRESTER && .AVIATION... VFR. GUSTY WEST WINDS ARE EXPECTED INTO THIS EVENING BEHIND A COLD FRONT PASSAGE. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE FRONT BEFORE IT MOVES INTO NORTH DAKOTA. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 313 AM MDT SAT JUL 13 2013 MTZ016>027-059>062-140900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 313 AM MDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING ACROSS NORTHEAST MONTANA WILL BRING STRONG NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH THIS AFTERNOON AND EARLY EVENING. THEREFORE... A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE. THUNDERSTORMS MAY DEVELOP WITH THE COLD FRONT...SOME POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTHEAST MONTANA MONDAY AND MONDAY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
310 PM MDT SAT JUL 13 2013
MTZ019-062-132130-
SHERIDAN-ROOSEVELT-
310 PM MDT SAT JUL 13 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 330 PM MDT.
AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF BAINVILLE...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF SOUTHEASTERN SHERIDAN COUNTY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4826 10404 4834 10421 4850 10405 4850 10404
4846 10403 4830 10403
TIME...MOT...LOC 2110Z 216DEG 37KT 4838 10401
MICKELSON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT JUL 13 2013
MTZ024-132215-
RICHLAND-
315 PM MDT SAT JUL 13 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 415 PM MDT.
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SAVAGE...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SIDNEY...
FAIRVIEW...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4751 10430 4758 10445 4805 10415 4802 10410
4801 10411 4800 10409 4801 10406 4799 10403
4761 10404
TIME...MOT...LOC 2115Z 218DEG 22KT 4762 10431
MICKELSON
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 193 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
3 hail. Local standard time, as filed.
Public reported golf ball sized hail with photos on social media.
Public reported nickel-sized hail.
Public reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470191, 470188, 470189.